Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
nyc_girl

Why do doctors and the media insist that Retin-A is a miracle drug?

Recommended Posts

So, after 21 weeks, I have finally decided to throw in the towel with Retin-A Micro.

I had a dermatologist appointment yesterday, and I pointed out to my derm. that when she put me on Retin-A Micro in May, I didn't have any inflamed acne and the idea was that the Retin-A would help with clogged pores on my nose.

Shortly thereafter, my face started breaking out, but I just stuck with it like all the literature says to do. However, it's been 21 weeks now, and my skin is a total and complete mess! I have consistent inflamed acne and horrible red marks all over my face, oh, and clogged pores on my nose!!

However, my derm insists that it is not on account of the Retin-A, even though very little else has changed! Also, I am an identical twin, and my sister's skin is clear, which indicates to me that it's not a genetic thing. However, my sister told me she tried Retin-A a while back as well, and it made her breakout, so she just quit.

But, my point is, from my own experience and from reading other people's experiences on this site, there is anecdotal evidence that there are some people that Retin-A hurts more than helps (beyond an Initial Breakout). Shouldn't dermatologists recognize that? Or, at least do a study about it? And every article I read that mentions Retin-A does nothing but praise it. Shouldn't there be more information out there about the small percentage of us who continue to get worse and worse and worse on Retin-A? Or, at least a mention that it doesn't help everybody?

If there were, it would have made my decision to quit much easier.

Sorry, maybe I'm wrong and maybe my tone is a little off since I'm so frusterated right now, but I just needed to get these feelings off my chest.

Share this post


Link to post
Share on other sites

Sorry to hear that. I think it's just like everything else, some things work for some people while it may not for others. I tried Proactiv twice and no miracle happened for me, but seemed to help "many" people.

I've been using Retin-A for 3 weeks now, that's why I found this site to research it. I hadn't broken out so bad in quite a few yrs and was so disappointed. Now the acne is clearing and my face is so fresh looking & soft. I don't know what will happen in the future, but I'm liking so far even though I looked HORRIBLE the first couple wks.

I say give it up and move on to the next option. I understand your frustration, but every product depends on you, your face, genes, sensitivity, etc.

Share this post


Link to post
Share on other sites

I really agree with you. Every magazine you look in, there seems to be yet another article about how wonderful retinoids are. All the support from this site kept me using retin-a for as long as I did (4 months). I'm not saying support is bad, I just wish I would have listened to my gut. For now, I'm trying very hard to not notice all the stupid ugly red marks on every inch of my face!

Retin-a is def. not for everyone. It seems that any time anyone goes to a dermatologist now, its the very first thing they prescribe... then they have to prescribe additional spot treatments and antibiotics.

Today I was looking at my graduation pictures taken in June, the first day I started Retin-A. My skin was beautiful. You could not see any acne unless you were right up in my face. Now, just a few months later, I look like a totally different, pretty ugly person. My doctor should have recognized this drug wasn't for me instead of trying to mask his mistake by prescribing so many more medicines.

And to the person who posted before me: When you tried proactiv, did you wash your face with step 1 for 2 minutes? Did you let Step 2 dry completely before putting on step 3? Did you make sure you patted your face dry instead of rubbing dry? When I used proactiv (which worked wonders for me) I noticed these three things dramatically changed my results. I tried it once, then tried it again and really meant it, and that's when I really noticed the results. It just sucked having to use all white towels and pillow cases, OR having bleached up ones :P

Share this post


Link to post
Share on other sites

I understand, I think that is Dr's first choice because of so much success. But also, I think, most of the Dr's aren't the ones experiencing the acne problem either. When I first went to the derm years ago I got discouraged because it felt like he wasn't listening, just prescribed whatever. So it seemed. So maybe that's the problem too, derms need to listen to individual needs and preferences too.

I did use Proactive the way it said. I did not wash for my face for 2 mins I think, but for a while because I do not like the make-up or oil feel. It worked for the first month then after that I still had acne coming up and my face texture did not feel any better. But then again, I've been on Retin-A and have not had too dried skin or inflamed acne, just regular old acne after my IB. So I think my face just needs tougher stuff, darn these genes :snooty:

Share this post


Link to post
Share on other sites

It took me about 6 months to see decent results however, I'm still not quite happy with my results and am going back to the Dr's on Thursday to see about something else. MOST of the inflammed acne was taken care of but the cystic acne is a killer and stays around forever! Not like I have a lot of it, but jeez, 1-2 "active" cysts is enough considering the fact it takes weeks to months for me to get rid of one!

Share this post


Link to post
Share on other sites

I agree with All Smiles....retin-a, or tretinoin, does have a good track record overall. It's kind of the first step that doctors want take in treating acne, because compared to most prescription acne treatments, the side effects are usually very minimal. Anything else the doctor could give you would likely be even harsher.

If your skin looked pretty good to begin with, why did you go to the derm anyway? Prescription treatments are prescription for a reason...they are stronger and made for more serious cases. If your acne is very mild and treatable with OTC products, then tretinoin may be overkill and indeed do more harm than good. Ultimately, it is your derm's responsibility to know what will be too harsh or not though. It's a shame when derm's just toss prescriptions at people, which I've had done to me before.

Also remember that retin-a is a brand name. Like any brand, it is going to be marketed ;). Of course they only emphasize the positives...same way Proactiv markets itself as the end-all be-all acne treatment :rolleyes:. For some of us, Proactiv just isn't going to cut it, just as tretinoin may not cut it for others.

I use a generic tretinoin and it works well for me. I had a small IB, but it has improved my skin over time. It's good to know that there's a possibility it will be "harmful", but at the same time you don't want to create an unjustified fear of the product. It does help many people.

Share this post


Link to post
Share on other sites

I've been on Retin-a for a year now and I still have break outs. My skin is not clear at all. I was on Retin-a when I was in 8th grade and it worked okay for me but my doctor switched me to clindamycin phosphate and then back to Retin-A again. The constant switching is wrecking my skin and now Retin-a is not as effective as before.

Share this post


Link to post
Share on other sites

Try getting off the retinoid. It's clearly not working for you.

Check out this article for how to get rid of comedogenic acne (what it sounds like you used to have before retin-a): go to *Moderator edit, URL removed - read the board rules. *

and search for "AHA" in the search bar on the right side of the screen (may have to scroll around to find it).

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×